Antidepressants are prescription drugs that are used to treat symptoms of mental health disorders like depression, social anxiety disorder, anxiety disorders, seasonal affective disorder, dysthymia, and more. They’re designed to regulate or correct a chemical imbalance in the brain that is believed to be responsible for changes in mood and behavior. As with other medications, it’s important to take antidepressants as prescribed, as too low of a dose can be ineffective, and too high of a dose can be dangerous. If you’re taking medication for depression or anxiety and worried whether they’re working appropriately, the experts at our Clearbrook Pennsylvania rehab share common signs your antidepressant is too strong.
What Happens if Your Antidepressant Dose Is Too High?
If your antidepressant dose is too high, problems like increased risk of side effects and overdose, cardiovascular issues, worsening symptoms, tolerance, and dependence can occur. It’s essential to understand that medication management should always be conducted under the guidance of a healthcare professional, typically a psychiatrist or primary care physician.
Here’s more on what happens when your antidepressant dose is too high:
- Increased risk of side effects: One of the most immediate consequences of a high antidepressant dose is an increased risk of side effects. Common negative side effects of antidepressants may include nausea, dizziness, insomnia, dry mouth, and changes in appetite. A higher dose can intensify these effects, which may lead to discomfort and decreased treatment adherence.
- Cardiovascular issues: Certain antidepressants, like tricyclic antidepressants (TCAs), can negatively impact the cardiovascular system when taken in high doses. This may include irregular heart rhythms (arrhythmias) or a sudden drop in blood pressure, which can be dangerous.
- Cognitive impairment: High doses of antidepressants can impair cognitive functioning, causing confusion, memory problems, and difficulty concentrating. Without intervention, these effects can impact a person’s day-to-day functioning and overall well-being.
- Increased risk of overdose: Taking a higher dose than prescribed or recommended of any medication can increase the risk of accidental overdose, which may result in severe medical complications or even be fatal. Antidepressant overdose symptoms can vary depending on the specific medication but may include seizures, extreme drowsiness, or loss of consciousness.
- Worsening of mental health symptoms: Ironically, taking too high a dose of an antidepressant can lead to a worsening of depression or anxiety symptoms. This is especially true for people who are sensitive to medication changes.
- Tolerance and dependence: Prolonged use of excessive antidepressant dosages may lead to tolerance, where the medication becomes less effective over time. This can result in a need for even higher doses to achieve the desired therapeutic effect, potentially resulting in a cycle of dependence.
It’s important for individuals taking antidepressant medications to follow their healthcare provider’s directions carefully and to report any adverse side effects or concerns immediately. Dose adjustments should also only be made by the prescribing healthcare provider. Additionally, if you suspect that you’re experiencing an overdose or serotonin syndrome, seek medical attention immediately.
Common Signs Your Antidepressant Is Too Strong
Antidepressants can be game-changers for some people with depression or anxiety. These medications have helped numerous people achieve remission from their disorders, allowing them to live happy and full lives that aren’t controlled by mental illness.
However, as with any medication, taking too much antidepressant medication can be dangerous and even negate its pros. If you’re taking medication for depression or anxiety, below are some tips on how to know if your antidepressant dose is too high.
You Feel Agitated
Agitation and mood swings are normal in people with certain mental health disorders, but these symptoms may also occur if someone reacts negatively to certain medications. Because antidepressants attempt to regulate a chemical imbalance by adjusting the levels of certain neurotransmitters – such as serotonin – someone who takes too high of a dose may experience mood swings and emotional side effects like agitation and confusion.
As you can imagine, for someone who’s taking medication to alleviate any adverse and emotional symptoms of a mental disorder, these side effects can be unexpected and discouraging and can contribute to unhealthy coping mechanisms, such as taking higher doses. If you experience any severe moodiness or irritation while taking antidepressants, speak to your doctor right away. Do not take higher or more frequent doses in an attempt to alleviate symptoms.
You Struggle to Stay Awake
Antidepressants can make you feel more sleepy or less sleepy than usual. They can also affect your libido and sex life, which can also affect your sleep.
Antidepressants can also cause vivid and disturbing dreams, myoclonus (sudden jerking of the limbs, especially at night and when sleepy), as well as seizures. If you’re struggling to stay awake or have trouble sleeping, then your dose may be too high.
You Show Symptoms of Serotonin Syndrome
The most common signs your antidepressant dose is too high are symptoms of serotonin syndrome. Serotonin syndrome occurs when a medication you’re taking increases levels of serotonin in the body, causing it to accumulate. This can lead to symptoms like agitation, confusion, rapid heart rate, high blood pressure, muscle rigidity, loss of muscle coordination, and more.
Symptoms of serotonin syndrome are most likely to occur when someone starts taking medication or adds another medication to their regimen. If you experience any of these symptoms, speak to your doctor right away. While serotonin syndrome is curable, it can become life-threatening if left untreated.
Your Mood or Energy Improves Too Much
Although the goal of taking antidepressant medication is to improve the person’s mood and other symptoms of their mental illness, too much of an improvement in a short period can indicate a serious problem. Depression medications can sometimes cause mood swings, especially in people who have bipolar disorder or have a family history of the disease.
If you’re taking antidepressant medication and you either feel unusually elated, or you become very tense with your loved ones, feel noticeably more irritable, or have an uncharacteristic bout of rage, then it’s likely that your antidepressant dose is too high.
You Have Gastrointestinal Problems
Persistent and severe stomach problems, such as diarrhea or constipation, may indicate that you’re taking too many antidepressants, and your dose needs to be adjusted.
Help for Antidepressant Abuse
If you’ve been taking an antidepressant for at least six months and have achieved remission, it’s important to slowly wean off your medications with the help of your doctor. Antidepressants, specifically selective serotonin reuptake inhibitors (SSRIs), can lead to withdrawal symptoms if you suddenly stop taking them, so it’s important to work with your physician to slowly reduce your doses.
Additionally, if you’re taking medication for depression or an anxiety disorder, you should be aware of the signs your antidepressant is too strong to avoid any complications or worsening symptoms. In addition to serotonin syndrome and overdose, antidepressants also come with the potential for abuse and addiction.
It’s understandable why people taking these medications may feel frustrated or confused when they don’t work as promised. Oftentimes, a lack of effectiveness leads patients to take more doses than they’re prescribed, which does more harm than good.
If you or someone you care about has developed a drug problem with an illicit or prescription drug, our drug rehab in Pennsylvania can help. We offer different levels of care for substance abuse treatment, including prescription drug addiction treatment.
Held at a residential level of care, patients undergoing our Pennsylvania drug treatment work one-on-one with our therapists and specialists to recover from the physical, mental, and social impact of drug and alcohol abuse. No matter the type or severity of the substance use disorder, Clearbrook Manor in Wilkes Barre can make long-term sobriety possible.